Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 3, 2008, 6:53 PM MST for Pima County, Pinal County, Arizona. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2008, 6:53 PM MST (01:53 UTC)
- Expired
- Jul 3, 2008, 8:37 PM MST
- In force
- 104 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3738 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 040153 FFWTWC AZC019-021-040345- /O.NEW.KTWC.FF.W.0005.080704T0153Z-080704T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 653 PM MST THU JUL 3 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS REISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF ORO VALLEY... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 845 PM MST * AT 648 PM MST...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE...CATALINA AND THE CANADA DEL ORO WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS FOR THE NEXT COUPLE OF HOURS OR SO. RUNOFF FROM THE HEAVY RAIN EARLIER THIS AFTERNOON AND EVENING WILL CONTINUE TO FLOW DOWN THE CDO AND WILL IMPACT TRAVELERS TRYING TO CROSS THE CDO AT LA CHOLLA AND OVERTON. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3232 11081 3232 11121 3271 11090 3268 11062 $$
1 follow-up statement
000 WGUS75 KTWC 040337 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 837 PM MST THU JUL 3 2008 AZC019-021-040344- /O.CAN.KTWC.FF.W.0005.000000T0000Z-080704T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ-PINAL AZ- 837 PM MST THU JUL 3 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES... VERY HEAVY RAINS FROM EARLIER THIS AFTERNOON AND EVENING OCCURRED OVER NORTHERN FRINGES OF THE SANTA CATALINA MOUNTAINS...ESPECIALLY NEAR ORACLE AND CATALINA. THE HEAVY RAIN HAS ENDED THEREFORE THE FLASH FLOOD WARNING WILL BE CANCELLED. HOWEVER...AN URBAN AND SMALL STREAM FLOOD ADVISORY WILL REPLACE THE WARNING. THE ADVISORY WILL COVER EXTREME NORTHEAST PIMA COUNTY AND SOUTHEAST PINAL COUNTY INCLUDING THE CANADA DEL ORO WASH. LAT...LON 3232 11081 3232 11121 3271 11090 3268 11062 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:45 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 3, 1:45 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST THU JUL 3 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT DAYTIME TEMPERATURES. && .DISCUSSION...BETTER THUNDERSTORM COVERAGE TO START THE AFTERNOON COMPARED TO 24 HOURS AGO. MODEST MOISTURE INCREASE IN LOWER LEVELS AND MUCH BETTER SHEAR PROFILE HAS PROVIDED A BETTER ENVIRONMENT FOR EARLIER SHOWERS AND THUNDERSTORMS TODAY. MID LEVEL WARMING TREND EVIDENT BY YESTERDAY AFTERNOON CONTINUES TO MODERATE...BUT AREAS FROM PIMA COUNTY WESTWARD MAY BE HOLDING ON TO ABOUT -7C AT H5...NOT THE BEST BUT WE WILL SEE HOW THAT IS BY LATER THIS AFTERNOON. RAMPING UP POPS TO 30 PERCENT FOR EASTERN PIMA COUNTY BY THIS EVENING. SHALLOW MOISTURE INCREASE THROUGH SONORA UP TO 4K FT DEEP IN THE NORTHERN GULF. MAY NOT GET MUCH DEEPER IN THE SHORT TERM (RECENT VWP TRENDS SHOW WEAKENING AT ALL LEVELS) BUT EVERY LITTLE BIT HELPS. STILL FIGHTING RELATIVELY DRIER UPSTREAM FLOW AT MOST LEVELS AS AVAILABLE MOISTURE IN NORTHERN ARIZONA AND NORTHWEST NEW MEXICO LESS THAN IMPRESSIVE. TROPICAL SYSTEM WELL SOUTH OF THE GULF WILL TRACK DUE WEST...BUT WITH MOISTURE INCREASE AND UPPER LEVEL DIFFLUENT PATTERN NORTH OF THIS FEATURE...EXPECT SONORA TO BECOME MORE ACTIVE AND POSSIBLY PROVIDE ADDITIONAL MOISTURE SUPPORT THROUGH DEEPER OUTFLOW AND DEEPER MOISTURE TRANSPORT OVER THE NEXT COUPLE OF DAYS. EVEN WITH LESS THAN FAVORABLE LARGER SCALE PATTERN WE STILL MAY MANAGE TO SQUEEZE OUT A MODEST INCREASE IN CONVECTION. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT DAYTIME TEMPERATURES. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND GUSTY WINDS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z FRI...WHERE WINDS WILL BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 3, 6:10 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST THU JUL 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 8 N DOUGLAS 31.46N 109.54W
07/03/2008 M75 MPH COCHISE AZ ASOS
&&
GLADERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 58 min |
| Jul 3, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 3, 5:38 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Jul 3, 6:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Jul 3, 6:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 78 min |
| Jul 3, 7:29 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Jul 3, 8:48 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 3, 9:06 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 4, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
| Jul 4, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.